Visits: 0

IF YOU’VE been prescribed acne medication, you were probably told to avoid spending too long in the sun.

These cautions might have slipped to the back of your mind this week as Brits bask in the glorious sunshine in droves.

Certain acne medications can make you more likely to burn badly and develop deadly skin cancer

2

Certain acne medications can make you more likely to burn badly and develop deadly skin cancerCredit: Getty Images – Getty

Dr Neel Patel, GP at LloydsPharmacy Online Doctor, is concerned there is a lack of understanding about the photosensitising side effect of acne medications,

2

Dr Neel Patel, GP at LloydsPharmacy Online Doctor, is concerned there is a lack of understanding about the photosensitising side effect of acne medications,Credit: Dr Neel Patel

But it turns we’re issued these warnings for a reason.

Dr Neel Patel, GP at LloydsPharmacy Online Doctor, flagged that acne medications can make your skin more vulnerable to the sun’s rays.

“Many of these medications prescribed to treat acne make your skin more sensitive to ultraviolet (UV) light from the sun and artificial sources like tanning beds,” he explained.

This make your skin more likely to burn when exposed to these – but that’s not the only issue, according to Dr Patel.

I'm a pharmacist - here's 5 common sun cream mistakes that could prove deadly

Three budget tricks to relieve sunburn fast - and one you should NEVER try

“Known technically as photosensitivity, this means sun exposure can cause painful damage to your skin and increase your risk of developing skin cancer.

“Even if you don’t typically burn, your chances of burning become much higher,” the GP stressed.

“And the effects can be far more severe than traditional sunburn, leading to blistering and peeling, itchy rashes, scaly bumps and changes in pigmentation.” 

With a good few months of summer and sun ahead, Dr Patel warned anyone taking four specific acne medications to be particularly cautious and “take extra precautions to protect their skin from sun damage”.

Most read in Health

Dr Patel noted that he wasn’t suggested anybody stop using acne medication.

“I simply want those on acne medications to be aware of the increased risk posed by sun exposure, and to take adequate measures to look after acne in the sun,” he explained.

The acne medications that can cause photosensitivity include:

1. Benzoyl peroxide

This one of the first treatments recommended for mild to moderate acne, according to Dr Patel.

“You may see it referred to by its brand name, Acnecide,” he said, adding that it comes in the form of a gel or face wash and works as an antiseptic to reduce bacteria on your skin.

Dr Patel recommended: “When using acne treatments containing benzoyl peroxide, you should aim to avoid strong sunlight and use an oil-free sunscreen with SPF30 or above. 

“It’s worth noting benzoyl peroxide is not just found in prescription treatments. A plethora of over-the-counter skin care products contain benzoyl peroxide so check the ingredients,” the GP added.

2. Topical retinoids

Many dermatologists have extolled the virtues of retinoids when it comes to anti-ageing as well as acne, as the gels or creams remove the dead skin cells from the surface of the skin.

But if you’re applying this ingredient to your skin, it;s best to be extra cautious in the sun, Dr Patel said.

“It’s important to avoid excessive exposure to sunlight and UV when using topical retinoids, or medications that contain retinoids like Epiduo and Ziana. Also try to apply these treatments sparingly,” the GP cautioned.

3. Antibiotic tablets

Antibiotic tablets like tetracycline, doxycycline or erythromycin will usually be prescribed in addition to other topical treatments to kill acne causing bacteria.

But these can also make you especially vulnerable to to sunlight and UV light, Dr Patel noted.

4. Isotretinoin or Roaccutane

Isotretinoin capsules , widely known as Roaccutane, must be prescribed and supervised by a specialist doctor but can be effective at treating severe acne. 

But Dr Patel warned: “Isotretinoin makes your skin more fragile and may increase your skin’s sensitivity to light.”

He advised you avoid sunbeds completely and stay out of the sun as much as possible if you’re on this medication.

“Even on cloudy days, you should wear a high factor sunscreen of SPF15 or above when you go outside,” he added.

Other skin treatments to watch out for

It’s not just acne meds that can increase your risk of sunburn and skin cancer.

Alpha Hydroxy Acids (AHAs) – ingredients found in anti-blemish non-prescription skincare products, as well as anti-ageing and skin brightening products – are also something you should be careful with, according to Dr Patel.

He said: “Look out for alpha hydroxy acid, lactic acid, tartaric acid, or glycolic acid in the ingredient list.

“If one of your skincare products contains one of these ingredients, use sunscreen, wear protective clothing, and limit sun exposure when using this product, and for a week afterwards.”

Chemical peels that reduce the appearance of acne scars and stimulate new cell growth can make your skin much sensitive to the sun as it heals, Dr Patel added.

“Sunscreen is particularly important for at least a month after treatment,” the GP said.

Finally, laser treatment used to treat mild to severe acne and scarring can also cause photosensitivity.

“A broad-spectrum physical sunscreen with an SPF of at least 30 should be applied every two hours,” Dr Patel advised.

“It’s also a good idea to wear a wide-brimmed hat and sunglasses to protect the delicate skin around the eyes.”

How to protect your acne-prone skin from the sun

Firstly, Dr Patel advised you wear sun cream every day.

“While we would advise staying out of the sun where possible, especially around midday, if you’re going to be outside, protect your skin from the sun by wearing a broad-spectrum sunscreen every single day,” he said.

If you have acne, you might be concerned about your sunblock breaking you out. In that case, Dr Patel advised you look for one that’s labelled oil-free and noncomedogenic or nonacnegenic. 

You should also pay attention to when you’re applying you spot treatments, the GP said.

“Where possible, apply topical acne medications in the evening. However, if you have to apply a treatment before applying sunscreen, wait 20 minutes for it to dry completely before applying sun protection over the top.”

Make sure you’re lathering enough sunscreen to properly protect yourself, Dr Patel went on.

“If sunscreen is applied too thinly, the amount of protection it offers is reduced. Read the directions on your sunscreen and always err on the side of generosity.”

He advised you slather more on every two hours, or every 40 minutes if you go for a dip or you’ve sweated.

“Especially on the face, ensure you tap it in instead of spreading it,” Dr Patel went on.

Finally, he was adamant that you should stay away from tanning beds the whole time you’re using acne meds.

Protecting your skin is even more important if you’re on a hot holiday, the GP stressed.

Urgent warning to check sunscreen bottles after woman reveals horror 'burn'

I’m a fairground whizz - how to win at the games, despite some being rigged

“In popular holiday destinations close to the equator like DubaiSri Lanka, Thailand and Mexico, the average UVI – which measures solar radiation in terms of potential damage to the skin and eyes – can be as high as 11 or 12,” according to Dr Patel.

“To put this in perspective, the highest UVI seen in the UK is approximately 8.”